Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 11, NWS Austin/San Antonio, TX

April 27, 2009DeWitt County, Lavaca County, Texas

NWS Austin/San Antonio, TX issued this tornado warning at Apr 27, 2009, 4:23 PM CDT for DeWitt County, Lavaca County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2009, 4:23 PM CDT (21:23 UTC)
Expired
Apr 27, 2009, 5:15 PM CDT
In force
52 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties DeWitt County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 112 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 4:30 PM CDTHAIL 0.253 N Cuero, TXTEXAS GENERAL LAND OFFICE OFFICAL REPORTED PEA SIZE HAIL NORTH OF CUERO ALONG US 183. NWS BROWNSVILLE RELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 3:58 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KEWX 272123
TOREWX
TXC123-285-272215-
/O.NEW.KEWX.TO.W.0011.090427T2123Z-090427T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
423 PM CDT MON APR 27 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN DEWITT COUNTY...
  SOUTHWESTERN LAVACA COUNTY...

* UNTIL 515 PM CDT.

* AT 421 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CUERO...MOVING
  EAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE THOMASTON AND YOAKUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN A MOBILE HOME OR VEHICLE...GET OUT AND GO TO A STURDY
SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH
OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
SOUTH CENTRAL TEXAS.

&&

LAT...LON 2910 9698 2900 9711 2896 9727 2921 9731
      2945 9700 2908 9695
TIME...MOT...LOC 2123Z 269DEG 21KT 2913 9721

$$
1 follow-up statement
000 
WWUS54 KEWX 272127
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
427 PM CDT MON APR 27 2009

TXC123-285-272215-
/O.CON.KEWX.TO.W.0011.000000T0000Z-090427T2215Z/
LAVACA TX-DEWITT TX-
427 PM CDT MON APR 27 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR EASTERN
DEWITT AND SOUTHWESTERN LAVACA COUNTIES...

AT 425 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A TORNADO. 
THIS TORNADO WAS LOCATED 6 MILES SOUTH OF EDGAR...OR NEAR 
CUERO...MOVING EAST AT 20 MPH. THIS TORNADO HAS A HISTORY OF 
PRODUCING DAMAGE.

ANOTHER RADAR ROTATION SUGGESTED A POSSIBLE TORNADO NEAR YOAKUM 
MOVING NORTH AT 15 MPH.  

SOME LOCATIONS IN THE WARNING AREA INCLUDE THOMASTON...YOAKUM...
TERRYVILLE...SWEET HOME...HOPE...KOERTH...MONT AND WORTHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
SOUTH CENTRAL TEXAS.

&&

LAT...LON 2910 9698 2900 9711 2898 9724 2921 9731
      2945 9700 2908 9695
TIME...MOT...LOC 2126Z 249DEG 18KT 2913 9723

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at Apr 27, 3:29 PM CDT, 54 minutes earlier.

Area forecast discussion, Apr 27, 3:29 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
329 PM CDT MON APR 27 2009

.DISCUSSION...THE COOL BOUNDARY HAS SAGGED SOUTHWARD THIS
AFTERNOON FROM THE MIDDLE RIO GRANDE PLAINS TO THE SOUTHEAST
SECTIONS OF THE CWA. ELEVATED CONVECTION WAS STILL OCCURRING OVER
THE HILL COUNTRY AND ADJACENT COUNTIES OF THE I-35 CORRIDOR EARLY
THIS AFTERNOON. CONVECTION WAS ENDING ACROSS THE EDWARDS PLATEAU
AND RIO GRANDE PLAINS AS THE DISTURBANCE MOVES EAST. BY
EVENING..CONVECTION WILL HAVE ENDED ACROSS MUCH OF THE REGION WITH
THE MOST NUMEROUS ACTIVITY OVER EASTERN SECTIONS. WEAK
DISTURBANCES WILL CONTINUE TRAVERSING THE NORTHERN FRINGES OF THE
CWA TUESDAY AND WITH LINGERING BOUNDARIES AND DAYTIME HEATING..MAY
EXPECT AT LEAST LOW CHANCES OF SHOWERS AND STORMS MAINLY ACROSS
NORTHERN AND EASTERN PORTIONS OF THE CWA. ANOTHER POTENTIAL MCS
DEVELOPMENT TUESDAY NIGHT AS DRY LINE DEVELOPMENT OVER FAR WEST
TEXAS MAY INTENSIFY AS IT MOVES EAST WITH ANOTHER SPEED MAX ALOFT
APPROACHING AN AREA OF UPPER DIFFLUENCE JUST NORTH OF OUR REGION.
SURFACE MOISTURE AND DAYTIME HEATING MAY BE ENOUGH FOR SOME WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY GENERALLY ALONG AND
EAST OF THE I-35 CORRIDOR AND ALONG THE RIO GRANDE PLAINS. WARM
AND HUMID CONDITIONS THURSDAY AND FRIDAY. MODELS BECOMING MORE IN
LINE WITH FRONT OVER CENTRAL..SOUTH CENTRAL TEXAS EARLY SATURDAY.
FRONTAL ZONE STALLS ALONG NORTHERN CWA BORDER SATURDAY AHEAD OF
APPROACHING STORM SYSTEM OVER SOUTHWEST U.S. DISTURBANCES ALOFT
INTERACTING WITH FRONT LATE SATURDAY INTO SUNDAY WILL RESULT IN
ANOTHER POTENTIALLY WIDESPREAD FLASH FLOOD SEVERE WEATHER EVENT
THIS WEEKEND.

.UPDATE...A FLASH FLOOD WATCH WAS ISSUED FOR THE FIVE SOUTHEASTERN
COUNTIES LATE IN THE FORECAST PERIOD FOR HEAVY CONVECTION MOVING
INTO THESE FLOOD PRONE COUNTIES AT LATE AFTERNOON. THE EARLIER
FLASH FLOOD WATCH ISSUED FOR MUCH OF THE HILL COUNTRY AND A
PORTION OF THE I-35 CORRIDOR WILL BE ALLOWED TO EXPIRE AT 4 PM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              84  70  85  69  83 /  60  20  20  20  20
AUSTIN BERGSTROM INTL AIRPORT  84  68  84  69  83 /  50  20  20  20  20
NEW BRAUNFELS MUNI AIRPORT     84  70  87  69  83 /  40  20  20  10  20
BURNET MUNI AIRPORT            82  66  80  68  79 /  60  20  20  20  20
DEL RIO INTL AIRPORT           88  73  87  73  87 /  40  10  10  20  20
GEORGETOWN MUNI AIRPORT        82  68  81  68  81 /  60  20  20  20  20
HONDO MUNI AIRPORT             84  70  85  72  85 /  40  10  10  10  10
SAN MARCOS MUNI AIRPORT        84  70  86  69  83 /  50  30  20  10  20
LA GRANGE - FAYETTE REGIONAL   82  70  84  71  84 /  40  50  30  10  20
SAN ANTONIO INTL AIRPORT       83  71  86  70  83 /  40  20  10  10  20
STINSON MUNI AIRPORT           84  71  88  71  85 /  40  20  10  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: DE WITT...FAYETTE...GONZALES...KARNES...LAVACA.

FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: BLANCO...BURNET...GILLESPIE...HAYS...KENDALL...KERR...
LLANO...TRAVIS...WILLIAMSON.

&&

02/18
Hazardous weather outlook, Apr 27, 8:02 AM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
802 AM CDT MON APR 27 2009

TXZ171>173-183>194-202>209-217>225-228-281315-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
802 AM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

LOCALLY HEAVY RAINFALL POSSIBLE OVER THE HILL COUNTRY AND NORTHERN
PARTS OF SOUTH CENTRAL TEXAS. RAINFALL TOTALS OF TWO TO FIVE
INCHES CAN BE EXPECTED. ALSO THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE HILL COUNTRY AND SOUTH CENTRAL TEXAS. THE
MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 27, 11:09 AM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1109 AM CDT MON APR 27 2009

TXZ183-184-271700-
EDWARDS-VAL VERDE-
1109 AM CDT MON APR 27 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS AND VAL VERDE
COUNTIES...

AT 1106 AM CDT...NWS METEOROLOGISTS ARE TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR JUNO...MOVING EAST AT 20 MPH. THIS LARGE CLUSTER
WILL COVER THE NORTHEASTERN QUADRANT OF VAL VERDE COUNTY OVER THE
NEXT HOUR. ANOTHER STRONG THUNDERSTORM NEAR THE INTERSECTION OF
HIGHWAYS 277 AND 55 WILL MOVE EAST AT 20 MPH ACROSS NORTHERN EDWARDS
COUNTIES.

PEOPLE IN NORTHWESTERN EDWARDS AND VAL VERDE COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...JUNO...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

MARBLE SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
Special weather statement, Apr 27, 12:29 PM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1229 PM CDT MON APR 27 2009

TXZ183-184-271830-
EDWARDS-VAL VERDE-
1229 PM CDT MON APR 27 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS AND VAL VERDE
COUNTIES...

AT 1228 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG
THUNDERSTORM 9 MILES NORTHWEST OF LOMA ALTA...MOVING EAST AT 20 MPH.

PEOPLE IN VAL VERDE AND WESTERN EDWARDS COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...FLOUR MILLS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
Local storm report, Apr 27, 1:45 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
145 PM CDT MON APR 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             7 S LA VERNIA           29.25N  98.11W
04/27/2009  E0.75 INCH       WILSON             TX   AMATEUR RADIO

&&

EVENT NUMBER 00529

MCDONALD
Local storm report, Apr 27, 3:36 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
336 PM CDT MON APR 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     NIXON                   29.27N  97.76W
04/27/2009                   GONZALES           TX   PUBLIC

            NUMEROUS POWER LINES AND TREES DOWN NEAR NIXON.
            POSSIBLE HAIL.

&&

EVENT NUMBER 00530

MCDONALD
Local storm report, Apr 27, 3:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
346 PM CDT MON APR 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TORNADO          YORKTOWN                28.98N  97.50W
04/27/2009                   DEWITT             TX   LAW ENFORCEMENT

            TORNADO SPOTTED ON HIGHWAY 119 IN YORKTOWN...ONE HOUSE
            DESTROYED.

&&

EVENT NUMBER 00531

MCDONALD

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 9:42 PM CDTTornado WarningEWXEdwards33 min
Apr 26, 10:13 PM CDTTornado WarningEWXEdwards, Kerr32 min
Apr 26, 10:42 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr48 min
Apr 27, 12:11 AM CDTSevere Thunderstorm WarningEWXGillespie49 min
Apr 27, 3:20 AM CDTAreal Flood AdvisoryEWXTravis, Williamson115 min
Apr 27, 4:28 AM CDTTornado WarningEWXWilliamson32 min
Apr 27, 4:48 AM CDTTornado WarningEWXWilliamson27 min
Apr 27, 7:11 AM CDTFlood WatchEWXBlanco, Burnet, Gillespie, Hays, Kendall, Kerr and 3 more8 min
Apr 27, 7:19 AM CDTFlash Flood WatchEWXBlanco, Burnet, DeWitt, Fayette, Gillespie, Gonzales and 8 more11 hr
Apr 27, 9:14 AM CDTAreal Flood AdvisoryEWXBurnet, Gillespie, Llano2 hr
Apr 27, 9:53 AM CDTAreal Flood AdvisoryEWXEdwards, Val Verde112 min
Apr 27, 11:00 AM CDTFlash Flood WarningEWXVal Verde39 min
Apr 27, 11:22 AM CDTAreal Flood AdvisoryEWXBandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 2 more113 min
Apr 27, 11:30 AM CDTAreal Flood AdvisoryEWXEdwards2 hr
Apr 27, 11:46 AM CDTAreal Flood AdvisoryEWXKinney, Uvalde, Val Verde119 min
Apr 27, 11:58 AM CDTAreal Flood AdvisoryEWXBastrop, Bexar, Caldwell, Comal, Guadalupe, Hays and 5 more2 hr
Apr 27, 12:30 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca2 hr
Apr 27, 12:53 PM CDTAreal Flood AdvisoryEWXBandera, Blanco, Burnet, Gillespie, Kendall, Kerr and 2 more3 hr
Apr 27, 1:01 PM CDTRiver Flood WarningEWXVal Verde7 hr
Apr 27, 1:07 PM CDTFlash Flood WarningEWXHays, Travis, Williamson2 hr
Apr 27, 1:14 PM CDTFlash Flood WarningEWXBandera, Gillespie, Kendall, Kerr116 min
Apr 27, 1:34 PM CDTFlash Flood WarningEWXCaldwell, Gonzales, Guadalupe, Wilson3 hr
Apr 27, 1:53 PM CDTFlash Flood WarningEWXBlanco, Comal95 min
Apr 27, 1:54 PM CDTSevere Thunderstorm WarningEWXGonzales, Guadalupe, Wilson66 min
Apr 27, 2:08 PM CDTFlash Flood WarningEWXBexar84 min
Apr 27, 2:26 PM CDTFlash Flood WarningEWXFayette3 hr
Apr 27, 2:30 PM CDTSevere Thunderstorm WarningEWXCaldwell, Gonzales, Guadalupe, Wilson60 min
Apr 27, 2:44 PM CDTAreal Flood AdvisoryEWXDeWitt, Karnes, Lavaca2 hr
Apr 27, 3:16 PM CDTFlash Flood WarningEWXDeWitt, Karnes, Lavaca3 hr
Apr 27, 3:28 PM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Karnes62 min
Apr 27, 3:40 PM CDTTornado WarningEWXDeWitt, Gonzales, Karnes50 min
Apr 27, 4:04 PM CDTTornado WarningEWXDeWitt26 min
Apr 27, 4:06 PM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Lavaca39 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.